[Skip to Content]
[Skip to Content Landing]
Views 1,283
Citations 0
Teachable Moment
April 24, 2017

Polypharmacy in the Elderly—When Good Drugs Lead to Bad OutcomesA Teachable Moment

Author Affiliations
  • 1Department of Internal Medicine, University of Colorado, Aurora
JAMA Intern Med. Published online April 24, 2017. doi:10.1001/jamainternmed.2017.0911

An 83-year-old woman with a history of atrial fibrillation and congestive heart failure was admitted to the hospital after presenting with lightheadedness and palpitations secondary to atrial fibrillation with rapid ventricular response. This was her third admission for atrial fibrillation with uncontrolled heart rate in the past 6 months. Pharmacy records indicated she had not refilled either of her prescribed nodal blocking agents for several months. She was restarted on her reported home dose of metoprolol succinate at 50 mg daily and diltiazem 180 mg daily with prompt normalization of heart rate. She was discharged the following day.

First Page Preview View Large
First page PDF preview
First page PDF preview
×